Tergernol give me hope please

I’ve been started on tergernol release and having a hard time with it. I’m very nauseau, dizzy, can’t focus, actually a bit hyper, very thirty and I’m only on 300 mg, the doctor wants me to go up to 600! He said my body will adjust. How long is this adjustment period. So far I’ve had 4 days of hell and still have pain.
Thank you

I remember very well the hard and early days of Tegretol. It will ease, I know it's hard, but when the pain eases you will be so pleased you stuck with it. It is a tough drug to acclimate to, but helps so many. Including me!

I found it took me around 10 days, both when I started and when I doubled the dose. Persevere though, it's well worth it.

Tegretol worked within the first dose for me. However, I was really nauseous and dizzy. You get used to it after a couple of weeks.

I’m on 600mg a day right now. My main side effects are tremors and stuttering.

Thank you all for being so strong.

What did you all do you the nauseau?

Hi Susan,

Sorry to hear of your pain and discomfort. It does take time for our bodies to acclimate to most of the drugs for TN; they are not immediate quick fixes like a pain pill might give for some other medical condition.

If you persevere, you will most likely get over the side effects and have some relief from the pain of TN.

Keep in close contact with your doctor and give him/her your feedback. Sometimes, meds need to be adjusted or a combination of drugs might work better than one alone.

Hope you feel better soon,

Rissmal

Taking it after a meal should help with nausea. I also pressed on the P6 acupressure points when I felt really nauseous. Those are located on your inner wrists.

The nausea and dizziness does subside with time. I’ve learned to work around the stuttering by paying more attention when I’m speaking and speaking more slowly. The tremors are just bothersome and not really a big deal (they’re just occasional twitches when I’m trying to do fine motor tasks).

I hooe the med starts to kick in soon. That’s the main thing we’re aiming for.




Susan Mella Schwartz said:

What did you all do you the nauseau?

I found less side effects with trileptal (oxcarbazepine which is made like carbazepine/tegretol but with less side effects) I am having more side effects with an increased dose but minimal nausea. Worth a try

Oh gosh, 500 mg and I’m starting to vomit! Is this normal?

How long are you waiting before dose increases? I increased by 100mg every 1-2 weeks. My doctor didn’t want me to go any after than that even though I wanted to.

Nausea and vomiting is considered a common side effect that tends to subside with time.

I’m going up 100 mg every 2 days. I’m on the dr version

That’s a really fast titration schedule, which might explain your side effects. Ask your doctor if you can increase the dose more slowly.



Susan Mella Schwartz said:

I’m going up 100 mg every 2 days. I’m on the dr version

Not sure maybe cause it’s extended release? Seeking a second opinion tomorrow. Thanks

Hi Susan,

I'm a little behind on this discussion and I hope you have gotten some answers that have been helpful by now! I've had TN for over 30 years but it only became constant about 10 years ago. Mine was the result of my wisdom teeth being extracted and the trigeminal nerve was hit.

I haven't seen any mention of Topamax, which is part of my treatment plan. Perhaps I just missed it. I have found it to be the most effective and have the least amount of side effects from it. Unfortunately, I am unable to take a high enough dose of it to completely work and have to combine it with other drugs to get the relief I need. (Due to side effects) Anyway, I also take Lyrica and have to use narcotics at this point.

You have found a wonderful group here. Terrific and supportive members as well as a great deal of information. You just have to keep pushing your doctor's to hear you sometimes and if they don't, move on.

Keep your spirits up as much as you can!

Cathy In MD

Thank you Cathy, I am so sorry you had to live with this for so long. Mine started with the removal of a bad tooth. The weird thing is I never had any dental issues, in fact my wisdom teeth were removed 40 years ago, the tooth next to it removed 2 years ago, lots of crowns, root channels and then thus happened. I just hope I find a med that gives me relief without harsh side effects. I honestly don’t know how some of you function.

Hi Susan, my problems started with the removal of a bad tooth too (hence my username here). Who woulda thunk that dentistry would be so risky?

I’d had lots of dental work done in the past with no problems.

Well I got up to 600mg and thought I was going to die. After almost passing out twice, I could no longer concentrate, stomach pains, nauseau, felt like a brick on my head and then I could not stand up. I called my Dr at 9 last night and I cut back to 400 mg. I’m still here but that was scary.

Well I got up to 600mg and thought I was going to die. After almost passing out twice, I could no longer concentrate, stomach pains, nauseau, felt like a brick on my head and then I could not stand up. I called my Dr at 9 last night and I cut back to 400 mg. I’m still here but that was scary. And he wanted me to go up to 800mg good lord I haven’t taken the other 400 mg.

Susan,

You clearly cannot tolerate this medication! I have to ask, are you taking any other medications that may be causing an interaction? Utilize your pharmacist whenever you are in doubt, they are more informed about medications than doctor's are.

If you are not experiencing any type of interaction, discuss your symptoms with your pharmacist as well. Again, they can advise you better as to if you are having a normal reaction that will work out in time or perhaps an allergic reaction.

If you cannot tolerate the medication, you must insist that your doctor try another medication. I know that I once had a doctor that told me that if I didn't agree with his treatment plan that I could go somewhere else. I went somewhere else!

Always remember, you have hired them, not the other way around. Especially with TN, you have to make sure you can tolerate the medications you are taking. There is more than one option. Your goal is to feel better.

Hang in there,

Cathy In MD